Kansas, 2025Flood and Hail in Kansas, August 27 to 28, 2025
August 27 to 28, 2025 · NWS GLD · 4 events in 2 counties and zones
In the evening of the 27th, scattered storms formed across northwestern Kansas. These storms were generally slow moving, high precipitation storms with a couple stronger embedded storms that produced one inch hail and 60 MPH winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the evening of the 27th, scattered storms formed across northwestern Kansas. These storms were generally slow moving, high precipitation storms with a couple stronger embedded storms that produced one inch hail and 60 MPH winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 4:24 PM MST, 3 hours 53 minutes earlier. Its key messages:
- Thunderstorms that develop along the Colorado Front Range this afternoon will track east toward the Kansas border late this aft-eve. Wind gusts up to 60 mph are possible with the strongest storms, mainly in eastern CO and adjacent KS border counties between 6-10 PM MDT.
- Additional showers and thunderstorms will develop over portions of northwest KS this evening and overnight. Locally heavy rainfall can be expected with any storms. Minor/ nuisance flooding possible.
- Below normal temperatures and rain chances continue through the end of the week and into the weekend.
Area forecast discussion, Aug 27, 4:24 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
524 PM MDT Wed Aug 27 2025
.KEY MESSAGES...
- Thunderstorms that develop along the Colorado Front Range this
afternoon will track east toward the Kansas border late this
aft-eve. Wind gusts up to 60 mph are possible with the
strongest storms, mainly in eastern CO and adjacent KS border
counties between 6-10 PM MDT.
- Additional showers and thunderstorms will develop over
portions of northwest KS this evening and overnight. Locally
heavy rainfall can be expected with any storms. Minor/
nuisance flooding possible.
- Below normal temperatures and rain chances continue through
the end of the week and into the weekend.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 235 PM MDT Wed Aug 27 2025
Through Tonight: Westerly flow aloft is present over the region
this afternoon.. on the eastern periphery of a deamplifying
ridge progressing slowly east across the High Plains.. and
southwestern fringe of a broad upper level trough /cyclonic flow
aloft/ over the eastern CONUS. In the lower levels (surface to
850 mb).. the Tri-State area was situated on the eastern
periphery of a broad lee cyclone (extending eastward from
central-southern CO into west-southwest KS), where modest
southerly flow was present.. mainly over eastern portions of the
Goodland county warning area (per surface observations and KGLD
velocity data). As of 19Z, pervasive stratus has lifted/
scattered over southwestern portions of the area (mainly south
and west of Goodland).. where temperatures were rising through
the 70's. Meanwhile, east and north of Goodland.. low overcast
(and a shallow cool/stable airmass) persists. Challenging
convective forecast. High-res guidance continues to suggest that
diurnal convection emanating from the Colorado Front Range will
progress downstream into eastern CO during the late afternoon
(~00-02 UTC) and far western KS during the early evening (02-04
UTC), though.. a fair amount of model-to-model and run-to-run
variability persists with regard to convective coverage. While
moderate instability (~1500 J/kg MLCAPE) will be present over
portions of eastern CO by 00 UTC.. weak forcing, modest (~6.5
C/km) mid-level lapse rates, marginal effective deep layer shear
(~20-30 KT) and weak DCAPE suggest a rather limited severe
weather potential. Guidance indicates that convection will also
develop over portions of northwest KS this evening.. when and
where strengthening low-level southerly flow/warm advection (on
the E and N periphery of the southeastward-advancing lee
cyclone) will aid in the development of elevated convection, the
focus of which may lie along/near the I-70 corridor -- on the
cool side of a shallow, stable airmass (near the southern
periphery of persistent low overcast) -- where somewhat more
favorable deep layer shear (and focused forcing) could support
transient supercellular organization and some potential for
hail, though.. the presence of abundant updrafts /interference/
may be a mitigating factor. For reference, right-mover motion
this evening should be from ~350 deg @ ~15 KT.
Thu-Thu night: With little overall change in the synoptic
pattern, expect sensible weather conditions similar to today,
though.. environmental conditions are apt to be influenced by
evening-overnight convection.. creating a fair amount of
uncertainty with regard to forecast specifics.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 235 PM MDT Wed Aug 27 2025
Fri-Sun: Long range guidance suggests that the ridge will
further deamplify and migrate eastward over the central CONUS
through the upcoming weekend.. as an upper level trough /
complex upper level low in the eastern Pacific gradually
progresses eastward ashore the Pacific Coast.
Deamplification/weakening of the ridge and the presence of a
subtropical jet over Baja CA, the Desert Southwest and 4-Corners
on Fri.. and subsequent development of a more progressive,
unidirectional flow pattern Sat-Sun.. may preclude substantial
changes in sensible weather conditions compared to previous
days, depending on upstream convective development along the
Colorado Front Range/Palmer Divide and nature/extent/evolution
of downstream propagation into eastern Colorado and western
Kansas.
Mon-Wed: Long range guidance suggests a return to WNW-NW flow
aloft, on the eastern periphery of a modestly amplifying upper
level ridge over the Rockies and southwest fringe of a complex
upper trough / broad cyclonic flow aloft over the eastern
CONUS.. similar to this week's pattern.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 522 PM MDT Wed Aug 27 2025
Currently around 00Z, KGLD is at VFR conditions, with KMCK
hovering around VFR/MVFR as stratus clouds (associated with a
weak lee cyclone located in southeast CO) continue over the
area. As the evening progresses, by ~03Z, showers and
thunderstorms will potentially impact the terminals (primarily
KGLD) until ~07Z. With the higher confidence in these occurring
at KGLD, just went with a PROB30 group for KMCK to account for
the lower potential. Ceilings and visibilities will continue to
deteriorate, with both terminals expected to drop down into MVFR
to IFR status and even LIFR status at times before improving
back to VFR around 18Z-19Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Melto
Hazardous weather outlook, Aug 27, 11:36 AM MST, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 PM MDT Wed Aug 27 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281845-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 PM MDT Wed Aug 27 2025 /136 PM CDT Wed Aug 27 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Thunderstorms that develop along the Colorado Front Range this
afternoon will track east toward the Kansas border late this
afternoon and evening. Wind gusts up to 60 mph are possible with the
strongest storms, mainly in eastern Colorado and adjacent Kansas
border counties between 6 PM and 10 PM MDT.
Additional showers and thunderstorms will develop over portions of
northwest Kansas this evening and overnight. Locally heavy rainfall
can be expected with any storms.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is presently not anticipated.
Vincent
Event by event
2 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail, Wallace
- When
- August 27, 8:17 PM MST to 8:20 PM MST
- Where
- Wallace County, 7.6 mi S of Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.741, -101.731
Still hailing at the time of the report. Hail was to the size of quarters along with winds gusting to 45 to 50 mph and heavy rain.
Hail, Wallace
- When
- August 27, 8:22 PM MST
- Where
- Wallace County, 7 mi S of Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.749, -101.741
Dime to quarter size hail along with estimated 45-60 mph winds.
Thunderstorm Wind, Wallace
- When
- August 27, 8:22 PM MST
- Where
- Wallace County, 7 mi S of Sharon Spgs Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- CoCoRaHS
- Coordinates
- 38.749, -101.741
Estimated 45 to 60 mph winds with hail of dime to quarters.
Flood, Thomas
- When
- August 27, 11:25 PM CST to August 28, 2:00 AM CST
- Where
- Thomas County, 0.61 mi SSW of Colby to 0.67 mi SSW of Colby
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.392, -101.055
Four inches of water covering all of South Range Avenue at the Thomas County Fairgrounds in Colby. Precipitation estimates in the area range from 1.1 to 2.4 inches.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kansas, August 27 to 28, 20251 in hail · 9 events
- Damaging Winds and Heavy Rain in Florida, August 27 to 28, 202550 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20255 events
- Hail in Minnesota, August 27, 20251.25 in hail · 4 events
- Flash Flooding in Nevada, August 27, 20253 events
- Hail in Minnesota, August 27, 20251 in hail · 3 events
- Heavy Rain in Florida, August 27, 20253 events
- Waterspout in Gulf of Mexico, August 27, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20251 event
- Flash Flood in California, August 27, 20251 event
- Flash Flood in Wyoming, August 27, 20251 event
- Debris Flow in Colorado, August 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286472, 1286473, 1286474, 1286485.